Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An algorithm for calculating
the Nielsen number
on surfaces with boundary

Author: Joyce Wagner
Journal: Trans. Amer. Math. Soc. 351 (1999), 41-62
MSC (1991): Primary 55M20
MathSciNet review: 1401531
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $f:M\to M$ be a self-map of a hyperbolic surface with boundary. The Nielsen number, $N(f)$, depends only on the induced map $f_{\#}$ of the fundamental group, which can be viewed as a free group on $n$ generators, $a_1,\dotsc,a_n$. We determine conditions for fixed points to be in the same fixed point class and if these conditions are enough to determine the fixed point classes, we say that $f_{\#}$ is $W$-characteristic. We define an algebraic condition on the $f_{\#}(a_i)$ and show that ``most'' maps satisfy this condition and that all maps which satisfy this condition are $W$-characteristic. If $f_{\#}$ is $W$-characteristic, we present an algorithm for calculating $N(f)$ and prove that the inequality $|L(f)-\chi(M)|\le N(f)-\chi(M)$ holds, where $L(f)$ denotes the Lefschetz number of $f$ and $\chi(M)$ the Euler characteristic of $M$, thus answering in part a question of Jiang and Guo.

References [Enhancements On Off] (What's this?)

  • [B] R. Brown, The Lefschetz Fixed Point Theorem, Scott-Foresman, Glenview, IL, 1971. MR 44:1023
  • [DHT] O. Davey, E. Hart and K. Trapp, Computation of Nielsen numbers for maps of closed surfaces, Trans. Amer. Math. Soc. 348 (1996), 3245-3266. MR 97g:55001
  • [J1] B. J. Jiang, Lectures on Nielsen fixed point theory, Contemporary Mathematics 14 (1983). MR 84f:55002
  • [J2] -, Fixed points and braids, I, Invent. Math. 75 (1984), 69-74. MR 85h:55003
  • [J3] -, Fixed points and braids, II, Math. Ann. 272 (1985), 249-256. MR 86i:55004
  • [J4] -, Fixed points of surface homeomorphisms, Bull. Amer. Math. Soc. 5 (1981), 176-178. MR 82m:55005
  • [JG] B. Jiang and J. Guo, Fixed points of surface diffeomorphisms, Pacific J. Math. 160 (1993), 67-89. MR 94d:57037
  • [Ki] T. Kiang, The Theory of Fixed Point Classes, Springer-Verlag, Berlin-New York, 1989. MR 90h:55002
  • [Mc] C. McCord, Computing Nielsen Numbers, Nielsen Theory and Dynamical Systems, Contemporary Mathematics 152 (1993), 249-267. MR 94e:55004
  • [N] J. Nielsen, Über die Minimalzahl der Fixpunkte bei Abbildungstypen der Ringflächen, Math. Ann. 82 (1921), 83-93.
  • [W] F. Wecken, Fixpunktklassen, III, Math. Ann. 118 (1942), 544-577. MR 5:275b
  • [We] J. Weier, Über Probleme aus der Topologie der Ebene und der Flächen, Math. Japon. 4 (1956), 101-105. MR 20:4269

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 55M20

Retrieve articles in all journals with MSC (1991): 55M20

Additional Information

Joyce Wagner
Affiliation: Department of Mathematics, California State University, Long Beach, California 90840

Received by editor(s): December 15, 1995
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society